Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 168, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 9:09 PM EDT for Bamberg County, Barnwell County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 9:09 PM EDT (01:09 UTC)
- Expired
- Jun 18, 2011, 10:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:23 PM EDT | TSTM WND DMG | Olar, SC | TREES DOWN ON LOW COUNTRY HIGHWAY...REPORTED BY SCHP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864
WUUS52 KCAE 190109
SVRCAE
SCC009-011-190200-
/O.NEW.KCAE.SV.W.0168.110619T0109Z-110619T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1000 PM EDT
* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES NORTHWEST OF DENMARK TO 10 MILES SOUTHWEST OF
BARNWELL...AND MOVING SOUTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE DENMARK AND BAMBERG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND GUSTS OF 55 TO 65 MPH WERE REPORTED IN AUGUSTA AND AT THE
SAVANNAH RIVER SITE WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3303 8107 3309 8095 3308 8091 3311 8088
3313 8089 3318 8080 3321 8084 3324 8085
3330 8094 3341 8115 3341 8118 3344 8121
3315 8126 3311 8138 3310 8133 3312 8119
TIME...MOT...LOC 0108Z 297DEG 34KT 3346 8124 3312 8146
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:56 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 18, 8:56 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 856 PM EDT SAT JUN 18 2011 .SYNOPSIS... AN UPPER-LEVEL DISTURBANCE WILL HELP SHOWERS AND THUNDERSTORMS TO PERSIST OVERNIGHT. CHANCES OF RAIN DECREASE SUNDAY INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST WITH WELL ABOVE NORMAL TEMPERATURES RETURNING BY MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... THUNDERSTORMS CONTINUE ACROSS THE CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CSRA...SOME CONTAINING DAMAGING WINDS. THUNDERSTORMS WILL MOVE SOUTHEASTWARD OVER THE NEXT COUPLE OF HOURS AND EXIT THE FORECAST AREA BY MIDNIGHT. WILL ISSUE AN UPDATE TO REMOVE THE WESTERN COUNTIES FROM THE WATCH...AND ADJUST CLOUDS...POPS AND TEMPERATURES. UPDATE OUT SHORTLY. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE LOW TO MID 70S. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF THE MIDLANDS AT LEAST THROUGH 02Z SUNDAY...BUT MAY LINGER FOR THE REMAINDER OF THE EVENING AND POSSIBLY PAST 04Z AHEAD OF A STRONG UPPER LEVEL IMPULSE OVER THE OH VALLEY. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME AFTERNOON CONVECTION POSSIBLE...BUT CURRENT MODEL DATA SUGGEST HIGH LFC LEVELS SUNDAY AFTERNOON SO WILL NOT MENTION CB AT THIS TIME. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS SUNDAY AND MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 18, 8:52 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 852 PM EDT SAT JUN 18 2011 GAZ040-063-064-SCZ015-016-018-020>022-025-026-029-200100- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEE- 852 PM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ027-028-030-031-035>038-041-200100- RICHMOND-BURKE-LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 852 PM EDT SAT JUN 18 2011 ...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 18, 6:58 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 SE IRMO 34.06N 81.13W
06/18/2011 LEXINGTON SC LAW ENFORCEMENT
TREES DOWN NEAR MORNINGSIDE DRIVE AND BEATTY RD IN WEST
COLUMBIA.
0626 PM TSTM WND DMG 4 ESE CHAPIN 34.14N 81.30W
06/18/2011 RICHLAND SC LAW ENFORCEMENT
TREES DOWN NEAR US HIGHWAY 76 AND HILLER RD.
&&
CLLocal storm report, Jun 18, 6:59 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
659 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG CHERAW 34.70N 79.90W
06/18/2011 CHESTERFIELD SC EMERGENCY MNGR
EM REPORTED TREES DOWN IN CHERAW ON LANEY AND OLD CASH
ROADS.
&&
SMITHLocal storm report, Jun 18, 7:05 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 5 ENE CHESTERFIELD 34.76N 80.00W
06/18/2011 CHESTERFIELD SC LAW ENFORCEMENT
SHERRIFF OFFICE REPORTS TREES DOWN ON BROCKS MILL ROAD.
TIME ESTIMATED BY RADAR.
&&
SMITHSpecial weather statement, Jun 18, 7:32 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 732 PM EDT SAT JUN 18 2011 GAZ040-063>065-SCZ018-025-030-190030- AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND- 732 PM EDT SAT JUN 18 2011 ...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...COLUMBIA... EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...AND RICHMOND...COUNTIES... AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABBEVILLE TO LINCOLNTON TO 19 MILES NORTHWEST OF WARRENTON...MOVING EAST AT 40 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Special weather statement, Jun 18, 7:58 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
758 PM EDT SAT JUN 18 2011
SCZ026-027-190030-
LEXINGTON-SALUDA-
758 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND SALUDA
COUNTIES THROUGH 830 PM EDT...
AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SALUDA...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND SALUDA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3405 8176 3404 8126 3376 8128 3381 8151
3388 8157 3384 8162 3387 8180
TIME...MOT...LOC 2358Z 280DEG 30KT 3394 8166Local storm report, Jun 18, 9:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 6 NE LINCOLNTON 33.85N 82.41W
06/18/2011 E1.00 INCH LINCOLN GA PUBLIC
CAMPER AT ELIJAH CLARKE STATE PARK REPORTS QUARTER SIZED
HAIL.
&&
SMITHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.